Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Leg Pain
Mar 31, 2001

Dear Drs:

I am a 49 year old male with HIV for over 15 years. Currently healthy, undectable with t-cells running in the 600's. Meds are Agenerace, Combivir, Lipitor, wellbutrin SR, and an acid reflux med. Recently started serostim to address weight loss and lipodystrophy. I had liposuction for buffalo hump a few months ago. My body is also covered with lipomas, body and limbs. With the significant weight loss in my lower limbs, I am starting to have a great deal of pain when walking more than a city block, especially in my shins. My take on this is that since I have no fat in my legs, the ligaments/muscles must be rubbing against the bone causing the pain. I exercise daily, and in fact am a spinning instructor (an aerobic exercise on stationary bikes) and my legs never bother me doing this. When I'm out walking the pain is almost intolerable and I end up walking like I have some kind of crippling disease. I wear very good shoes so I know that's not the problem. Any suggestions?

P.S. I submitted this same question on the wasting forum weeks ago, but the consultants there are terribly slow in posting questions/responses. I thought I might try here for a faster response. Thanks so much for all you do for us.

Response from Dr. Young

Thanks for your question.

From what you describe, it sounds like you have pain primarily in your shins (anterior compartment of the lower legs); this is typically caused by small tears in the insertion of the muscles of the leg- often called shin splints. Having suffered from this myself, I can appreciate the discomfort that you are experiencing.

Shin splints are usually caused by some sort of overuse injury- increased intensity of excerise or a new type of exercise. I got mine from starting to run on hard pavement instead of dirt. (I am an ex-cyclist- my pain was always better when I rode my bike and worse when I walked or ran) I have patients that get this from playing soccer or increased volume of walking. The pain is worse with upward flexion of the foot or with palpation (pressure) on the front of the shin.

Treatments are to rest the region involved; antiinflammatories such as ibuprofen often help as does icing the involved location. I've found that making sure that my footbeds in my shoes are supportive helps as does taping my feet and ankles before activities helps. This condition is common and almost always gets getter. Good physical therapy usually helps.

One last point that bears mentioning is to be sure that you don't have generalized muscle tenderness (not just your lower legs and shins)- this might suggest a different condition, such as muscle injury (rhabdomyolysis)- a condition that rarely accompanies the coadministration of protease inhibitors and some cholesterol lowering agents. Simple blood tests can usually distinguish this condition.

Good luck, BY



Previous
What is the correct Sustiva dose
Next
When to re-start meds? Need resistance test?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement